A 31 year old male presents unresponsive with agonal respirations. He is hypoxic to the 60s. His history and physical are very suggestive of an opioid toxidrome/overdose.
The patient receives the appropriate antidote therapy with naloxone and there is an expected increase in respiratory rate and and an improved response to painful stimuli. However, his saturations do not improve significantly.
Lung auscultation shows crackles. Ultrasound shows diffuse B-lines but the echo appears to show good LV function.
CXR shows diffuse patchy opacities suggesting acute pulmonary edema. Given the context, you make the diagnosis of opioid or naloxone induced pulmonary edema which is an uncommon but expected complication.
Oxygenation does not improve with intubation. You make only modest improvements by titrating the PEEP, using advanced ventilator modes, and improving positioning.
After discussing the case with MICU, preparations are made to involve cardiothoracic surgery for possible VV ECMO.
Take Away 1:
Pulmonary edema should be an expected although uncommon complication of opioid intoxication AND opioid reversal.
What is the mechanism of the rare, but life-threatening side effect of naloxone-induced pulmonary edema?
The pathophysiology is believed to one of three mechanisms.
The primarily mechanism is believed to be due to unrestricted catecholamine surge following the opioid reversal.
It can also be due to constriction of the pulmonary vasculature due to central neurogenic mechanisms, leading to pulmonary hypertension.
A final possible mechanism is return of respiratory drive prior to patient control of their own airway, resulting in inspiration against an obstructed glottis, precipitating negative pressure pulmonary edema.
What is the mechanism of opioid-induced pulmonary edema?
Opioid overdose itself can induce pulmonary edema by inducing histamine release, hypoxia, and acidosis resulting in permeability of the pulmonary vasculature.
Take Away 2:
Avoid additional naloxone if you suspect pulmonary edema in the setting of opioid toxidrome. Proceed with intubation and manage the pulmonary edema as you would other ARDS patients. Titrate your PEEP per ARDSNet. Consider more advanced settings such as APRV.
Take Away 3:
If this fails, the patient may ultimately need VV ECMO but this should be initiated in consultation with MICU. If there is no ECMO capabilities at the facility you work at, consider transferring the patient.
Ryan Barnicle, MD, M.Ed is a third year emergency resident at Stony Brook Emergency Medicine. He can be reached on Twitter @ryan_barnicle.
Keenan, Michael P., Keith A. Schenker, and Matthew J. Sarsfield. 2017. “A Complicated Opioid Overdose: A Simulation for Emergency Medicine Residents.” MedEdPORTAL : The Journal of Teaching and Learning Resources 13 (August): 10616.
Farkas A, Lynch MJ, Westover R, et al. Pulmonary Complications of Opioid Overdose Treated With Naloxone. Ann Emerg Med. June 2019. doi:10.1016/j.annemergmed.2019.04.006
Mechanism for Naloxone-Related Pulmonary Edema in Opiate or Opioid Overdose Reversal. https://www.ebmconsult.com/articles/mechanism-naloxone-related-pulmonary-edema-opiate-opioid-overdose-reversal. Accessed September 7, 2019.
Rubin E, Haley Watsky DO. From Narcan to ECMO: A Case of Opioid Reversal-Induced Acute Respiratory Distress Syndrome. http://www.emra.org/emresident/article/narcan-to-ecmo/. Accessed September 7, 2019.
Greenberg K, Kohl B. ECMO used successfully in a near fatal case of opioid-induced acute respiratory distress syndrome. Am J Emerg Med. 2018;36(2):343.e5-e343.e6.
Edited by Bassam Zahid, MD